Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Have cough and phelgm. Tried steroids, inhaler and prilosec. Could this be caused due to virus?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
i have had for 4 weeks a cough and phlegm and lay\ryngitis after a trip to seattle...after trying a z pack and steroids and a inhaler am now on prilosec ..still have all symptoms thos since prilosic a bit less cannot lie flat ..cud it be caused by a virus? I have never had acid reflux in my life. I am 66 yr old female..When will my voice come back? when will cough and mucus end? what else can I do ....nedi the nose as well...some flonase as well have low grade temp 99.4 at times during the day.
Posted Wed, 25 Sep 2013 in Ear, Nose and Throat Problems
Answered by Dr. Nsah Bernard 2 hours later
Brief Answer:
You might be suffering from postinfectious cough

Detailed Answer:

Thanks for posting on XXXXXXX

I am pleased to be able to assist you with your query,

You are suffering from subacute cough (which usually evolves between 3-8 weeks). In your case, I will attempt to first of all try to identify a precipitant or etiology/cause, and then to eliminate the precipitant or treat the underlying cause. Given that the cough has been persisting for over 4 weeks, we would not be directing our cause towards a virus but rather bacteria or mycobacterium or pneumocystosis or non-infectious causes given your other medical history. Possible non-infectious causes could be acid reflux or GERD and it seems treatment with prilosec (omeprazole) has already been initiated (if this is the cause, with that treatment you should normally be feeling better within a couple of days). But note that, GERD mostly leads to acute cough and not subacute or persistent or chronic.
Now let me get back to my initial statment about post-infectious or post-viral cough which occurs after an initial infection with a virus then later on clears to give way to super-infection with another microbe or irritation of the throat with no apparent cause.
If I was to treat you as one of my patients, I will provide you with an antibiotics such as amoxicillin-clavulinic acid (augmentin) combined with oral steroids such as prednisone plus antituissive such as carbocysteine, acetylcysteine etc this after running some laboratory tests including chest x-ray and also conducting a sputum tests for AFB (screen for pulmonary tuberculosis). If this treatment shows no improvement in the next couple of days 3-5, then I will assume that I am not treating the typical germs and initiate treatment for pneumocystosis with high dose bactrim.
Now to answer your questions.
Your voice will only come back after the throat or lungs are cleared off microbes or precipitant. The cough and mucus will clear off after cause is cleared off and any of these will be cleared only if the cause is identified soon enough and appropriate treatment provided.
Given that one of the side effects of losartan is dry cough, runny nose, chest pain etc, I will put a halt on it for now to observe before maybe reintroducing or changing to another class of antihypertensive. This goes same for metoprolol.
If after your doctor investigates for the cause of cough without finding any especially as initially treatment with z-pack, steroids and inhalers did not work, then the likely cause might be the side effects of either losartan and/or metoprolol.

Hope this helps and please feel free to ask any follow-up questions.
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Have cough and phelgm. Tried steroids, inhaler and prilosec. Could this be caused due to virus? 49 minutes later
im not quite sure...but I believe what you have suggested has already been done.Had the amoxicillin with the z pack, and the oral steroids i have had and I      had a chest x-ray which was negative...? Why wud I have acid reflux or Gerd ? I have never even had to take a tums! I have gone off the Losartan and tried to half the Metropolol but my blood pressure goes too high...what wud be the least problematic of the antihypertensives? My cardiologist insists that Metropolol does not have side effects, tho I have told him it makes me a slug and I want to change to something else which will happen September 16th ...however, why do I have acid reflux at all or Gerd ? Is there a difference between Aciphex and Prilosec ? wud Aciphex work faster? I do know that I NEVER had any issues before these high blood pressure meds and if they are causing Gerd? when I stop them will the Gerd be resolved? My cough is Not dry is filled with mucus ! and if I lay down for any length of time initially I am utterly gasping for breath to clear/spit out mucus stuff..but it is upper respiratory not from the lungs..I do so hope that taking the high blood pressure meds has not permanently made me an acid reflux or Gerd sufferer they have forever type damage or is it reversible?!! Also what is pneumocytosis? specifically...I actually go to a teaching hospital and here I am asking you guys for your so tired and frustrated ...but of course I appreciate your input.
Answered by Dr. Nsah Bernard 13 minutes later
Brief Answer:
Acid reflux maybe coming from use of losartan

Detailed Answer:

Acid reflux maybe coming from side effect of losartan but generally it is a diseases with no known specific cause besides the fact that they are some risk factors associated with it such as hiatal hernia, alcohol use, starvation, eating spicy meals, some medications such as NSAIDs etc. There is no known actual cause and the above risk factors are known to aggravate the condition. I do not think that the use of the medications have permanently caused you GERD/acid reflux and it is a diseases that can easily be treated with drugs and also lifestyle change such as no alcohol, no starvation, no eating of too much of spicy food especially with pepper, avoid medications such as NSAIDs e.g ibuprofen etc etc.
Aciphex (generic name: Rabeprazole) is the same class of drug as prilosec (omeprazole) known as proton pump inhibitors used for treating acid reflux/GERD/gastric ulcer. Mechanisms of action are similar and neither drug should be considered superior to the other. But how ever, aciphex could work better than omeprazole.
Pneomocystosis is an uncommon fungal infectio that affects the lungs (it is quite rare and occurs only in people with immunocompromised states).
I do think how ever that your cough is treatable and we only need to find the cause and treat.
Also between the two medications metoprolol and losartan, I suspect rather that losartan could be responsible for any side effects you maybe having but I do not agree with your doctor on the point that metoprolol has no side effects. All drugs have side effects but in your case, metoprolol might not be affecting you (probably what your cardiologist meant).
If this cough persist, you will need to see a pulmologist or pneumologist who can better look at your respiratory tract problem with "the eyes of a specialist".

Hope this helps further.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor